Please confirm that your email address is correct, so you can successfully receive this alert.
Ziprasidone is a combined 5-HT (serotonin) and dopamine receptor antagonist (1, p. 101) that has been administered in controlled trials to over 3,000 patients with schizophrenia and schizoaffective disorder (2). Ziprasidone is a unique molecule with a neuropharmacological profile distinct from those of both the standard and newer antipsychotics (2). It possesses a high in vitro 5-HT2A/dopamine D2 receptor affinity ratio (1) and is also an agonist at the 5-HT1A and 5-HT1D receptors. It is a 5-HT and noradrenaline reuptake inhibitor, which suggests that it may have use in treating psychotic depression (2). Given the patient population for which antipsychotic medications are intended, the potential for overdose is high. We report the details of a patient overdose. The case has been reported to the U.S. Food and Drug Administration.
Mr. A, a 50-year-old man with a well-established diagnosis of chronic paranoid schizophrenia, was admitted to a hospital’s emergency department 4.5 hours after an overdose of 3120 mg of ziprasidone (52 60-mg tablets of ziprasidone and 26 placebo tablets). He said he had not taken any other prescribed or illicit drugs or drunk any alcohol; he had not vomited. He was conscious and cooperative.
Mr. A was connected to a cardiac monitor and a pulse oximeter. His Glasgow Coma Scale (3) score was 15. His blood pressure at admission was 200/95 mm Hg; it decreased to 160/80 mm Hg within 1.5 hours; then it remained in the normal range. His axillary temperature was 36.5Â°C. His pulse ranged from 70 to 90 bpm. His Sao2 was between 96% and 99% with room air. He was a little drowsy, and his speech was slightly slurred.
An ECG performed on Mr. A showed some minimal QT prolongation (QT/QTc 430/490 msec) and nonspecific flattening of the T wave. He had no arrhythmias. Four ECGs per hour were performed. Blood was taken for a CBC, to check liver function, and to test electrolyte, magnesium, and acetaminophen levels. The results were within normal limits. An intravenous infusion with normal saline solution was begun at a rate of 8 liters per hour. An intravenous infusion of 10 mg of metoclopramide was given, along with 50 mg of oral charcoal and 150 ml of sorbitol.
Mr. A’s first two postoverdose ECGs showed minimal QT prolongation and nonspecific change in the morphology of the T wave compared to his pretreatment ECG. This change was maximal at 6 hours postoverdose, which would correlate with the peak plasma level of ziprasidone (4). His ECG readings then returned to normal.
This is the first reported overdose of ziprasidone, to our knowledge. The quantity of the medication ingested appears to be accurate and is substantial, representing a 26 days’ supply of ziprasidone at the upper end of the recommended dose range. Charcoal and sorbitol were administered 5 hours postoverdose. A substantial quantity of the drug would have been absorbed because peak plasma levels occur 4–6 hours after oral administration (4).
Throughout the patient’s 13-hour stay in the emergency department, his central nervous system functioned normally, with no extrapyramidal side effects. He was oriented and showed no evidence of delirium. No arrhythmias were noted during his cardiac monitoring or on his ECGs. There was only minimal and transient QT change and no hemodynamic abnormality. These observations suggest relative cardiac safety.
It is premature to draw any general conclusions from this single incident of an overdose of ziprasidone, but our findings suggest relative safety. Patients should have general supportive treatment, as described here, and ECG monitoring.
Download citation file:
Web of Science® Times Cited: 38